Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 115, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2013, 1:24 PM MDT for Emery County, Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 1:24 PM MDT (19:24 UTC)
- Expired
- Sep 14, 2013, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emery County, UT, Garfield County, UT, Wayne County, UT
The radar
The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806
WGUS55 KSLC 141924 RRA
FFWSLC
UTC015-017-055-142215-
/O.NEW.KSLC.FF.W.0115.130914T1924Z-130914T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT SAT SEP 14 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN EMERY COUNTY IN UTAH
NORTHEASTERN GARFIELD COUNTY IN UTAH
EASTERN WAYNE COUNTY IN UTAH
* UNTIL 415 PM MDT
* AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WESTERN EDGE OF CANYONLANDS
NATIONAL PARK AND THE FAR NORTHERN PORTION OF GLEN CANYON NATIONAL
RECREATION AREA. RADAR ESTIMATES THAT AROUND AN INCH OF WATER HAS
FALLEN IN THESE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3806 11006 3805 11022 3851 11025 3854 11000
3842 11000 3839 11004 3837 10998 3826 10991
3818 10989
$$
HOSENFELD1 follow-up statement
850
WGUS75 KSLC 142105
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT SAT SEP 14 2013
UTC015-017-055-142215-
/O.CON.KSLC.FF.W.0115.000000T0000Z-130914T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-EMERY UT-
305 PM MDT SAT SEP 14 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHEASTERN EMERY...EASTERN WAYNE AND NORTHEASTERN GARFIELD
COUNTIES. THIS INCLUDES THE WESTERN EDGE OF CANYONLANDS
NATIONAL PARK AND THE FAR NORTHERN PORTION OF GLEN CANYON NATIONAL
RECREATION AREA. ...
AT 300 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT ALL FOUR
WHEEL DRIVE ROADS IN CANYONLANDS NATIONAL PARK HAVE BEEN CLOSED.
WITH HEAVY RAIN STILL IN THE AREA...ADDITIONAL FLOODING IS EXPECTED.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3806 11006 3805 11022 3851 11025 3854 11000
3842 11000 3839 11004 3837 10998 3826 10991
3818 10989
$$
HOSENFELDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:52 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 14, 9:52 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 952 AM MDT SAT SEP 14 2013 .SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN UTAH WILL LINGER INTO SUNDAY BEFORE MOVING NORTHEAST OUT OF THE STATE. A DRIER AND MORE STABLE AIRMASS WILL FOLLOW FOR EARLY NEXT WEEK. && .DISCUSSION...MODERATE TO AT TIMES HEAVY RAINFALL IS OCCURRING ALONG THE MIDLINE OF THE GREAT SALT LAKE AND WEST THIS MORNING. A MESONET SITE ON THE WEST SHORE OF THE GREAT SALT LAKE RECORDED OVER A THIRD OF AN INCH IN AN HOUR IN THE PAST FEW HOURS. WENDOVER HAS ALSO REPORTED NEARLY HALF THEIR NORMAL MONTHLY PRECIPITATION THIS MORNING. EXPECT THIS PRECIPITATION TO CONTINUE THROUGH THE MORNING AND WILL LIKELY SEE AN EXPANSION OF COVERAGE LATER THIS MORNING INTO THIS AFTERNOON. THE UPPER LEVEL LOW REMAINS FIRMLY ENTRENCHED ACROSS THE AREA. SEVERAL SHORTWAVES CAN BE FOUND ON WATER VAPOR IMAGERY ROTATING AROUND THIS LOW. ONE IS IN FAR EASTERN UTAH/WESTERN COLORADO. ANOTHER IS IN NORTH CENTRAL ARIZONA/SOUTH CENTRAL UTAH AND YET ANOTHER ONE APPEARS TO BE ACROSS SOUTHERN NEVADA. THESE WAVES WILL CONTINUE THEIR TRAJECTORY AROUND THE LOW AND WILL LIKELY BE A SOURCE OF LIFT LATER THIS MORNING INTO THIS AFTERNOON ACROSS SOUTHERN AND EASTERN UTAH. UPDATED THE FIRST PERIOD FORECAST TO INCREASE POPS ACROSS THE NORTHWEST THIS MORNING...AND ACROSS THE SOUTHEAST THIS AFTERNOON. ALSO INCREASED QPF GIVEN SEVERAL OBSERVATIONS THAT HAVE COME IN THIS MORNING ACROSS THE GREAT SALT FLATS AND WEST DESERT. WILL MONITOR TEMPERATURE TRENDS FOR THE NEXT SEVERAL HOURS...SUSPECT THE FORECAST MAX TEMPERATURES MAY BE SOMEWHAT OPTIMISTIC FOR MUCH OF NORTHWEST UTAH TODAY. THE PERSISTENT UPPER LEVEL LOW IS EXPECTED TO REMAIN A PLAYER IN THE WEATHER ACROSS THE REGION THROUGH THIS EVENING BEFORE FINALLY EJECTING OUT OF THE AREA SUNDAY. && .AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN AND AROUND THE TERMINAL AREA THROUGH AT LEAST THIS EVENING. CEILINGS WILL HOVER AROUND 12KFT...BUT WILL PERIODICALLY DROP NEAR 5-6KFT... ESPECIALLY IN PRECIPITATION. LIGHT SOUTHEAST SURFACE WINDS SHOULD TAKE A TURN TO THE WEST-NORTHWEST AFTER 17Z DUE TO SHOWERS/STORMS CONCENTRATING TO THE WEST. THE CHANCES FOR A DIRECT IMPACT FROM HEAVY RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY THIS EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 507 AM MDT SAT SEP 14 2013 UTZ001>016-019>021-517-518-WYZ021-151230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 507 AM MDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:51 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 54 min |
| Sep 14, 11:30 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 14, 11:41 AM MDT | Areal Flood Advisory | SLC | Salt Lake, Tooele, Utah | 2 hr |
| Sep 14, 11:54 AM MDT | Flash Flood Watch | SLC | 9 hr | |
| Sep 14, 12:37 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Sep 14, 1:02 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 118 min |
| Sep 14, 1:24 PM MDT | Flash Flood Warning | SLC | Salt Lake | 3 hr |
| Sep 14, 1:53 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 8 hr |
| Sep 14, 2:21 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 39 min |
| Sep 14, 2:50 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Sep 14, 3:33 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 42 min |
| Sep 14, 4:31 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.